I have type 1 and cannot control my blood sugar. I use glargine (Lantus) and aspart (NovoLog). When I am giving my pen injections, I am so anxious about injecting into muscle that my blood sugar will go from 300 mg/dl [16.7 mmol/L] to 500 mg/dl [27.8 mmol/L]. After the shot, my heart starts beating very quickly. I am afraid to change my injection site because the shots can make my blood sugar drop from 300 mg/dl [16.7 mmol/L] to 50 mg/dl [2.8 mmol/L]. What do you recommend?
It sounds like you are both anxious about giving the injection and may have mechanical issues with regard to getting the insulin injected properly. You need someone with experience treating diabetes to show you other alternatives for injection sites. It is true that if you give the injection into the muscle, the insulin will behave much more rapidly. It should be put into the subcutaneous tissue. If you reuse one area over and over, this will cause lipohypertrophy, a term used to indicate a balling up of fat at the injection site that will actually block the normal absorption of the insulin. There are other areas on the arms, buttocks, or legs that might be used. However, it seems appropriate to have you see a doctor or nurse that can help you with this direction. I hope that you have the ability to speak with someone like that close to your home. This could make a big difference in your blood sugar control.
|Return to the Top of This Page|
Last Updated: Thursday December 23, 2010 17:13:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.